Kentucky, 2005Flooding in Kentucky, March 28, 2005
March 28, 2005 · NWS ILN · 6 events in 6 counties and zones
6 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 28, 1:00 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 28, 1:00 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...06Z AVIATION UPDATE
NATIONAL WEATHER SERVICE WILMINGTON OH
100 AM EST MON MAR 28 2005
.AVIATION (06Z-06Z)...
SFC LO NOW INTO SRN KY TO SOUTHWEST OF KLOZ. BROAD AREA OF RAIN
WITH ELEVATED CONVECTION IN SWATH TO NORTHWEST OF LO ACRS NRN KY
AND SRN PORTIONS OF OHIO/INDIANA. BOTH 00Z GFS/NAM SOLNS INDCG
MID LVL DEFORMATION AXIS HAS SET UP ALONG OHIO RIVER FROM SRN OHIO
BACK INTO WESTERN KY. HEAVIEST RAIN IS FALLING INVOF DEFORMATION
AXIS...IN PARTICULAR BTWN KCVG AND KSDF. DEFORMATION AXIS REMAINS
IN PLACE THRU 12Z AS SFC LO SHIFTS INTO EASTERN KY. EXPECT
HEAVIEST RAIN TO AFFECT KCVG AND KLUK OVER NEXT SIX HOURS...AND
HAVE HIT PCPN HARDEST AT THESE LOCALES. CANNOT RULE OUT A TSTM AT
BOTH LOCATIONS AS WELL THRU 10Z WITH LIGHTNING NOTED ACRS NRN KY
ATTM. RAIN WILL AFFECT ALL TAF SITES THRU MID MRNG...GRADUALLY
ENDING FROM NW TO SE AS MID LVL DEFORMATION PIVOTS TO SOUTHEAST AS
DEEP UPR LO DROPS INTO NRN GEORGIA. CIGS WILL BE IFR/LIFR THRU
MID MRNG WITH VSBYS 2-3SM. EXPECT GRADUAL IMPROVEMENT IN CIGS AS
AFTN PROGRESSES...WITH POTENTIALLY SOME BREAKS IN SC BY LATE AFTN.
SKIES SHOULD BEGIN TO CLEAR AFT SUNSET AS HI PRES RIDGE BEGINS
BUILDING INTO REGION. MAINTAINED MVFR CIGS AT KCMH/KLCK THRU END
OF FCST AS BNDRY LYR MOISTURE HANGS ON LONGEST IN CNTRL OH.
SUSTAINED WINDS NERLY BACKING TO NRLY AT 10-15KT EXPECTED THRU
BULK OF FCST PERIOD. AS BNDRY LYR BEGINS TO MIX DURING AFTN HOURS
AND WITH RELATIVELY TIGHT SFC GRADIENT...HAVE INCLUDED SOME GUSTS
UP TO 25KTS.
RYAN
&&
.PREVIOUS DISCUSSION...
(ISSUED 950 PM EST SUN MAR 27 2005)
SHORT TERM (TONIGHT)...
DEEP UPPER LEVEL LOW PRESSURE OVER THE LOWER MS VLY TO TRACK EWD
ACRS TN VLY TNGT INTO MON. DEEPENING SFC LOW PRES OVER S CNTRL
TN TO LIFT NE INTO NE KY BY MORNING. AXIS OF LO LEVEL CONVRGC
TO PIVOT INTO SRN SECTIONS OF FA OVERNIGHT INTO EARLY MON. MARGINAL
ELEVATED INSTBY TO AFFECT SRN SECTIONS OF FA. AXIS OF BEST PRECIP
COVERAGE EXPECTED TO BE ALONG AND E OF I-71. HAVE INCREASED POPS
IN THESE LOCATIONS AND CONTD FLOOD WATCH ACRS THE SE WHERE 1 TO
2 INCH RAIN TOTALS ARE POSSIBLE. BASED ON TEMP TRENDS HAVE DROPPED
OVERNIGHT LOW TEMPS A COUPLE OF DEGREES.
(ISSUED 355 PM EST SUN MAR 27 2005)
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
A LOW WAS CENTERED OVER ALABAMA THIS AFTERNOON WITH A TROUGH
EXTENDING NORTHEAST ACROSS EASTERN KY AND WV. LATEST KILN-88D SHOWED
SHOWERS SCATTERED ACROSS MAINLY NORTHERN AND SOUTHERN PARTS OF
FORECAST AREA. ETA SEEMED TO BE MODEL OF CHOICE TODAY. PRECIPITATION
HAS DIMINISHED LATE THIS AFTERNOON BUT SHOULD INCREASE IN COVERAGE
AND INTENSITY AS THE LOW APPROACHES FROM THE SOUTH AND MOVES TO OUR
SOUTHEAST ACROSS EASTERN KY. SOME EMBEDED THUNDERSTORM ACTIVITY
POSSIBLE WITH ELEVATED CONVECTION. AMOUNT OF PRECIPITATION WE WILL
SEE AND WHERE THE CUT OFF WILL BE IS IN QUESTION. HOWEVER...BEST
CHANCE OF RAIN WILL BE IN THE SOUTH AND EAST. SOUTHEAST PART OF
FORECAST AREA HAS POTENTIAL TO SEE HEAVIER AMOUNTS AND HAVE POSTED A
FLOOD WATCH FOR 8 COUNTIES...4 IN KY AND 4 IN OH...TONIGHT THROUGH
NOON MONDAY. CUT LOWS TONIGHT A DEGREE OR TWO FROM CURRENT FORECAST
OTHERWISE MADE FEW CHANGES IN TEMPERATURES.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
BOTH 12Z NAM AND GFS NOW SHOWING WEAK BOUNDARY PUSHING INTO NORTHERN
PORTIONS OF FA ON WEDNESDAY. WITH SOME WEAK LOW LEVEL CONVERGENCE
ALONG BOUNDARY AND MINIMAL INSTABILITIES...WILL GO AHEAD AND ADD A
SLIGHT CHANCE OF THUNDERSTORMS FOR WEDNESDAY AFTERNOON ACROSS THE
NORTH.
THEN QUITE A BIT OF MODEL UNCERTAINTY IN REGARD TO FRONTAL PASSAGE
AND DEVELOPING SURFACE LOW PRESSURE AND STRENGTH OF NORTHERN/
SOUTHERN STREAMS FOR LATE IN THE WORK WEEK. 27/00Z GFS AND ECMWF
MUCH FARTHER NORTH WITH TRACK OF SURFACE LOW...TAKING IT UP ACROSS
THE GREAT LAKES THURSDAY INTO FRIDAY WITH 27/00Z NOGAPS AND CMC
KEEPING IT DOWN TO OUR SOUTH. 27/06Z DGEX AND 27/12Z GFS APPEAR TO
BE MORE OF A COMPROMISE...BRINGING LOW MORE THROUGH THE OHIO VALLEY
REGION. THIS LINES UP CLOSER TO HPC THINKING OF GOING MORE WITH
PERSISTENCE DUE TO UNCERTAINTY OF MODELS SO HAVE TRENDED FORECAST
ACCORDINGLY. WILL THEREFORE...NOT MAKE TOO MANY CHANGES TO ONGOING
FORECAST...BRINGING A CHANCE OF PCPN INTO THE AREA LATE WEDNESDAY
NIGHT AND THEN CONTINUING IT ON THROUGH FRIDAY NIGHT. WILL MENTION
THUNDER THROUGH THURSDAY NIGHT...BUT THIS WILL BE HIGHLY DEPENDENT
ON THE EXACT TRACK OF THE LOW AND HOW MUCH INSTABILITY CAN BE PULLED
UP INTO OUR AREA. WITH PERHAPS A LITTLE FURTHER SOUTH TRACK OF THE
SURFACE LOW FROM PREVIOUS THINKING...WILL TRIM DOWN TEMPS A FEW
DEGREES FOR HIGHS THURSDAY AND FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR OHZ079-OHZ081-OHZ082-OHZ088 FROM 7 PM SUNDAY
TO NOON MONDAY.
KY...FLOOD WATCH FOR KYZ097-KYZ098-KYZ099-KYZ100 FROM 7 PM SUNDAY
TO NOON MONDAY.
IN...NONE.
&&Hazardous weather outlook, Mar 27, 5:57 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
557 PM EST SUN MAR 27 2005
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-281005-
AUGLAIZE OH-BOONE KY-BUTLER OH-CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-
CLARK OH-CLERMONT OH-CLINTON OH-DARKE OH-DEARBORN IN-DELAWARE OH-
FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN-
GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HARDIN OH-HIGHLAND OH-
HOCKING OH-KENTON KY-LICKING OH-LOGAN OH-MADISON OH-MERCER OH-
MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-
PREBLE OH-RIPLEY IN-ROSS OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
557 PM EST SUN MAR 27 2005
.DAY ONE...TODAY
A LOW PRESSURE SYSTEM PASSING JUST TO THE SOUTHEAST OF THE REGION
WILL BRING THE POTENTIAL FOR HEAVY RAIN TO PARTS OF SOUTHERN OHIO AND
NORTHERN KENTUCKY TONIGHT AND MONDAY MORNING. SEE THE LATEST FLOOD
WATCH FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Flood, Owen
- When
- March 28, 3:04 AM EST to 6:30 AM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
Flood, Gallatin
- When
- March 28, 3:45 AM EST to 6:45 AM EST
- Where
- Gallatin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
Flood, Boone
- When
- March 28, 4:30 AM EST to 6:45 AM EST
- Where
- Boone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -86.750
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
Flood, Kenton
- When
- March 28, 4:37 AM EST to 10:00 AM EST
- Where
- Kenton forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
Flood, Carroll
- When
- March 28, 6:00 AM EST to 6:45 AM EST
- Where
- Carroll forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.567, -82.933
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
Flood, Campbell
- When
- March 28, 7:20 AM EST to 10:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -85.967
A low pressure system tracked through the Tennessee Valley, spreading a large area of moderate to heavy rain across northern Kentucky during the early morning. Two to three inches fell, producing widespread flooding of roads and causing creeks to rise out of their banks. A car became trapped by high water in a parking lot near Covington, and the occupants were rescued.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 28, 20051 death · 1 event
- Lightning Strike in Pennsylvania, March 28, 2005$140,000 · 1 event
- Flood in New York, March 28 to 29, 2005$100,000 · 1 event
- Flooding in Rhode Island, March 28 to 31, 2005$50,000 · 4 events
- Flash Flood in Georgia, March 28, 2005$50,000 · 1 event
- Flash Flood in New York, March 28, 2005$50,000 · 1 event
- Strong Wind in Florida, March 28, 2005$25,000 · 1 event
- Flooding in Indiana, March 28, 2005$20,000 · 5 events
- Winter Weather in Vermont, March 28, 2005$20,000 · 4 events
- Flood in Pennsylvania, March 28 to 31, 2005$20,000 · 1 event
- Flood in New York, March 28 to 31, 2005$20,000 · 1 event
- Flood and Heavy Rain in New York, March 28 to 29, 200512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444968, 5444966, 5444887, 5444967, 5444965, 5444888.